Iowa, 2001

Damaging Wind in Iowa, June 4, 2001

June 4, 2001 · NWS DMX · 1 event in 1 county or zone

Thunderstorms rolled across southern Iowa during the predawn hours. Though most of the storms were not severe, one storm moved through the Seymour area and produced high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms rolled across southern Iowa during the predawn hours. Though most of the storms were not severe, one storm moved through the Seymour area and produced high winds. Three large trees were toppled in town. One of them landed on a van, virtually destroying it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 4, 2:40 AM CST, 20 minutes earlier.

Area forecast discussion, Jun 4, 2:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT MON JUN 4 2001

PRECIPITATION CHANCES TODAY AND AGAIN ON TUESDAY MOST CHALLENGING
PORTION OF FORECAST. MODELS CONTINUE ALL ALL OFFER SLIGHTLY
DIFFERENT SOLUTIONS. ALL AGREE THAT BEST CHANCE FOR WIDESPREAD
PRECIPITATION WILL COME TONIGHT.

CONVECTIVE COMPLEX TO OUR SOUTH NOW STARTING TO ACCELERATE TO THE
EAST. SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO POPS IN
THE ELEVATED THETA-E ADVECTION OVER WESTERN AND NORTHERN IOWA. LOOKS
LIKE THE BULK OF THE PRECIPITATION TODAY IN THE CWA WILL OCCUR
DURING THE MORNING. AVN IS QUICKER IN DEVELOPING STRONG ELEVATED
THETA-E ADVECTION AND CONVERGENCE LATER THIS AFTERNOON WITH THE META
HOLDING OFF MOST OF THIS TIL OVERNIGHT. CERTAINLY CANNOT RULE OUT
SOME SHOWER/THUNDER DURING THE DAY SO WILL KEEP SCATTERED PHRASING
IN THE ZONES TODAY.

TONIGHT A SHORTWAVE MOVES ACROSS THE AREA WHILE STRONG LOW LEVEL
MOISTURE TRANSPORT CROSSES H850 FRONT WHICH MOVES INTO THE SOUTHERN
MN LATE TONIGHT. GOOD DEEP LAYERED SHEAR SHOULD SUPPORT SOME STRONG
STORMS TONIGHT WITH LARGE HAIL POTENTIAL. LOW LEVEL JET VEERS AND
WEAKENS CONSIDERABLY BY 12Z TUESDAY SO BULK OF THE OVERNIGHT
CONVECTION SHOULD TRANSITION TO OUR EAST. NEXT DIFFICULT PROBLEM IS
HOW MUCH SURFACE LOW DEVELOPMENT WILL OCCUR TUESDAY AND HOW FAR
NORTH WILL IT BE. META IS REAL BULLISH IN BRINGING THE SURFACE WARM
FRONT INTO THE FAR NORTHEAST PORTION OF THE CWA TUESDAY AFTERNOON
WITH MID 70 DEW POINTS AS FAR NORTH AS ALO. HAVE A HARD TIME
ACCEPTING THIS RIGHT NOW AS IT LIFTS THE WARM AIR THROUGH THE LARGE
CONVECTIVE COMPLEX IT DEVELOPS TONIGHT AND EARLY TUESDAY. PERHAPS
THE AVN POSITION IS A LITTLE BETTER IN BRINGING SOME OF THE WARM
SECTOR INTO THE OTM AREA. NONETHELESS WILL NEED TO BE WATCHED AS
THIS COULD SUPPORT ANOTHER STRONG CONVECTIVE EVENT TUESDAY AFTERNOON
IF AIR MASS MAKES A RECOVERY AFTER THE MORNING CONVECTION. FOR NOW I
FEEL MOST OF THIS WILL OCCUR TO OUR SOUTHEAST. WILL KEEP HIGHER POPS
IN THE EAST TUESDAY WITH MOST PRECIPITATION ENDING IN THE CWA BY
EARLY TUESDAY EVENING.

.DSM...NONE

JAW

In the hours before

Special weather statement, Jun 4, 1:12 AM CST, 1 hour 48 minutes before
IAZ092>097-040815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
212 AM CDT MON JUN 4 2001

SEVERE THUNDERSTORM WATCH #361 THAT WAS IN EFFECT FOR...RINGGOLD...
TAYLOR...DAVIS..L.DECATUR...WAYNE AND APPANOOSE COUNTIES... HAS BEEN
CANCELLED.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF THE AREA
FOR THE NEXT FEW HOURS. THESE STORMS SHOULD REMAIN BELOW SEVERE
LIMITS.

The radar

The Des Moines radar (KDMX), 127 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 4, 3:00 AM CST
Where
Wayne County, Seymour
Measured
52 kt (60 mph)
Property damage
$7,000
Reported by
NEWSPAPER
Coordinates
40.683, -93.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246836.